Thanksgiving is supposed to be a time of celebration, peace and togetherness. But for the Debbs family, it was a holiday filled with horror and despair. 11-year-old Oakley Debbs and the rest of his family were ringing in Thanksgiving together when he made a choice that accidentally ended his life.
Now his parents are speaking out about Oakley’s odd symptoms, how they missed the chance to administer life-saving medicine and what they know Oakley is saying from Heaven…
Before heading up to Maine to celebrate the holiday, the Debbs family ordered a Thanksgiving dinner basket. They wanted to make their feast as easy on everyone as possible. The food basket was filled with tasty treats, including a pound cake meant for dessert. As the family prepared dinner, the cake was shoved to the corner of the counter.
No one paid attention to a pound cake with a delicious turkey in the oven – no one except Oakley.
The preteen, who was asthmatic and mildly allergic to peanuts and tree nuts, snagged a piece of the cake after carefully inspecting it. He couldn’t see any nuts embellishing the top and assumed the dessert was safe. Minutes later, Oakley began to feel the onset of an allergic reaction.
He fessed up to his mother, Merrill, and the pair went to look at the cake’s ingredient list. Sure enough, walnuts were an essential part of the recipe. Without hesitating, Merrill gave her son Benadryl for the single hive on his face and sent him on his merry way.
She told TODAY Oakley’s symptoms disappeared as fast as they arrived.
“It went away. Whatever was going on inside of him we had no knowledge of. He seemed fine. He went out to play with his cousins, took a shower and brushed his teeth.”But just as the Debbs family was getting ready for bed, Oakley walked into his mother’s room with an ominous warning:
“I’m getting sick again.”That’s when the chaos began. The sudden onset of serious anaphylactic symptoms left Merrill no time to react. She called 9-1-1 and prayed to God. Heartbroken, Merrill detailed what happened to her son that horrible night:
“He started throwing up and from there it was a tornado of issues. We called 911. By the time the ambulance got there – about 10 minutes later- he was blue.”
Without warning, Oakley’s anaphylaxis returned. And this time it was far worse than the first outbreak. By the time first responders reached their house, there was nothing they could do. The medical team gave him two consecutive shots of epinephrine (the main drug in EpiPens) but it was too late. After four days of battling for his life in the hospital, Oakley was pronounced dead.
Merrill replayed the day her son passed away over and over in her mind. Even though they had an EpiPen at home, his symptoms didn’t match those of a severe allergic reaction. That’s why she opted for a Benadryl instead of the more intensive treatment. But in the wake of his passing, Merrill has done enough research to know that it’s best to give an epinephrine earlier rather than later.
Dr. Ruchi Gupta, an associate professor of pediatrics at Northwestern University’s Feinberg School of Medicine and director of the Food Allergies Outcomes Program at Northwestern, told TODAY that delayed allergic reaction like Oakley’s is a mystifying subject.
“We do not know enough about delayed reactions like these that seem to get better but then progress rapidly to death. That is why it is so critical to know how to identify a reaction and when and how to use epinephrine.”Instead of lashing out with anger or heartbreak, the Debbs responded to Oakley’s death with grace. They released an overwhelmingly positive statement penned from Oakley in Heaven. The open letter asked his friends and family to:
“‘Love, love and more love. You are all so beautiful. Thank you, everyone, for being with me, especially during this time. I appreciate how strong you have been for me. No one could have done anything else Wednesday night. No one is to blame. If you think you are… DON’T. Don’t PLEASE!
Thank you for everyone wanting to help me. Having a family so thoughtful and caring who loves to laugh makes me the happiest boy. Support each other with determined hearts. Be there to support or to be held. It is the way to get through this time. I am grateful to be part of this family. I am blessed by the grace of God to be in it…
Be cheerful happy and enthusiastic. Show your courage, be at peace. Love your life and live it. That is the best thing you can do for me.
Look for me in the rainbow I will always be there.'”
Even though nothing will ever ease the pain in her heart, Merrill hopes her son’s passing will inspire schools nationwide to pass a nut ban. She even started a foundation called “Red Sneakers” to educate others on the dangers of food allergies.
What a great way to honor Oakley’s life!
Watch a little girl administer her EpiPen while having an anaphylactic response to tree nuts below. Everyone should know how to use this life-saving medicine.